Alert archive / Texas / River Flood Warnings in 2007
River Flood Warning 19, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this river flood warning at Jul 31, 2007, 5:31 AM CDT for Brewster County, Texas. It took effect at Jul 31, 2007, 12:33 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jul 31, 2007, 5:31 AM CDT (10:31 UTC)
- In effect from
- Jul 31, 2007, 12:33 PM CDT
- Expired
- Jul 31, 2007, 8:51 AM CDT
- In force
- Issued by
- NWS Midland/Odessa, TX
- Flood severity
- Minor
County Brewster County, TX
The river
Written for the forecast point Rio Grande at Castolon (CSTT2).
- Action stage
- 13 ft
- Minor stage
- 15 ft
- Moderate stage
- 19 ft
- Major stage
- 24 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 08374550, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS44 KMAF 311031 FLWMAF BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 531 AM CDT TUE JUL 31 2007 ...THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING RIVERS IN TEXAS... RIO GRANDE AT CASTOLON RIVER GAUGE AFFECTING BREWSTER COUNTY RIO GRANDE AT JOHNSON RANCH GAUGE AFFECTING BREWSTER COUNTY RUNOFF FROM HEAVY RAINS EARLIER SUNDAY AND MONDAY CONTINUE TO FLOW DOWN THE RIO GRANDE. AS ADDITIONAL HEAVY RAINFALL IS EXPECTED TODAY THROUGH THURSDAY...RIVER LEVELS WILL REMAIN ELEVATED THROUGH AT LEAST THURSDAY. ADDITIONAL STATEMENTS REGARDING THE FLOODING ALONG THE RIO GRANDE WILL BE ISSUED LATER TUESDAY AFTERNOON OR AS NEEDED. RIVER LEVELS ARE HIGH. RANCHERS AND FARMERS SHOULD MOVE LIVESTOCK AND MACHINERY AWAY FROM FLOOD PRONE AREAS IF TIME PERMITS. MOTORISTS ARE URGED TO USE CAUTION THROUGH THIS AREA. IF YOU ENCOUNTER A FLOODED STRETCH OF ROADWAY... DO NOT ATTEMPT TO CROSS IT. YOUR VEHICLE COULD BE SWEPT DOWNSTREAM IN RUSHING FLOODWATERS. FOR ADDITIONAL INFORMATION...PLEASE GO TO OUR LOCAL WEBPAGE LOCATED AT... WWW.WEATHER.GOV/MIDLAND ...SELECT RIVERS AND LAKES AHPS UNDER CURRENT CONDITIONS. TXC043-312231- /O.NEW.KMAF.FL.W.0019.070731T1733Z-070802T0834Z/ /CSTT2.1.ER.070731T1733Z.070731T1800Z.070731T2034Z.NO/ 531 AM CDT TUE JUL 31 2007 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLOOD WARNING FOR THE RIO GRANDE AT CASTOLON RIVER GAUGE. * FROM THIS AFTERNOON TO LATE WEDNESDAY NIGHT...OR UNTIL THE WARNING IS CANCELLED. * AT 5:00 AM TUESDAY THE STAGE WAS 10.7 FEET (3.3 METERS). * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 15.0 FEET (4.6 METERS). * FORECAST...RISE ABOVE FLOOD STAGE BY THIS AFTERNOON AND CONTINUE TO RISE TO NEAR 16.2 FEET (4.9 METERS) BY THIS AFTERNOON. THE RIVER WILL FALL BELOW FLOOD STAGE BY LATE THIS AFTERNOON. * IMPACT...AT 15.0 FEET (4.6 METERS)...MODERATE LOWLAND FLOODING BEGINS. THE ROAD BETWEEN SANTA ELENA CANYON AND COTTONWOOD CAMPGROUND IN THE BIG BEND NATIONAL PARK BEGINS TO FLOOD. THE PARKING LOT AT SANTA ELENA CANYON WILL BEGIN TO FLOOD AND HIKERS WILL NEED TO BE EVACUATED. EVACUATION OF COTTONWOOD CAMPGROUND MAY ALSO BE NECESSARY. $$ TXC043-312231- /O.ROU.KMAF.HY.S.0000.000000T0000Z-000000T0000Z/ /TELT2.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 531 AM CDT TUE JUL 31 2007 * FLOOD WARNING FOR THE RIO GRANDE AT JOHNSON RANCH GAUGE. * AT 5:15 AM TUESDAY THE STAGE WAS 7.7 FEET (2.3 METERS). * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 15.0 FEET (4.6 METERS). * FORECAST...THE RIVER WILL RISE TO NEAR 15.0 FEET (4.6 METERS) THIS AFTERNOON. * IMPACT...AT 15.0 FEET (4.6 METERS)...FLOOD STAGE IS REACHED. MODERATE LOWLAND FLOODING BEGINS. ROADS THAT LEAD TO COTTONWOOD CAMPGROUND AND RIVER ROAD MAY FLOOD. STAGES ARE PRACTICALLY SYNONYMOUS WITH THE GAGE AT COTTONWOOD CAMPGROUNDS AT CASTOLON (CSST2)...AND THEREFORE REPRESENT THE REACH FROM SANTA ELENA CANYON THROUGH COTTONWOOD CAMPGROUNDS...WHERE DAMAGE MAY OCCUR. CATTLE ALSO GRAZE IN THE LOWLANDS...AND MAY BE THREATENED. $$
1 follow-up statement
000 WGUS84 KMAF 311351 FLSMAF FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 851 AM CDT TUE JUL 31 2007 ...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN TEXAS... RIO GRANDE AT CASTOLON RIVER GAUGE AFFECTING BREWSTER COUNTY RIVER LEVELS NEAR CASTOLON HAVE LEVELED OFF AND WILL CONTINUE TO FALL TO NEAR 4.1 FEET (1.3 METERS) BY EARLY THIS AFTERNOON AND TO NEAR 1.0 FEET (0.3 METERS) BY THIS EVENING. HOWEVER...ANY ADDITIONAL HEAVY RAINFALL UPSTREAM OR NEAR THE GAUGE SITE MAY CAUSE ANOTHER QUICK RISE IN RIVER LEVELS AND CONDITIONS WILL BE RE EVALUATED AT THAT TIME FOR ADDITIONAL STATEMENTS OR WARNINGS. THIS WILL BE THE LAST STATEMENT FOR THIS FLOOD EVENT. RIVER LEVELS ARE HIGH. RANCHERS AND FARMERS SHOULD MOVE LIVESTOCK AND MACHINERY AWAY FROM FLOOD PRONE AREAS IF TIME PERMITS. MOTORISTS ARE URGED TO USE CAUTION THROUGH THIS AREA. IF YOU ENCOUNTER A FLOODED STRETCH OF ROADWAY...DO NOT ATTEMPT TO CROSS IT. YOUR VEHICLE COULD BE SWEPT DOWNSTREAM IN RUSHING FLOODWATERS. FOR ADDITIONAL INFORMATION...PLEASE GO TO OUR LOCAL WEBPAGE LOCATED AT... WWW.WEATHER.GOV/MIDLAND ...SELECT RIVERS AND LAKES AHPS UNDER CURRENT CONDITIONS. TXC043-311421- /O.CAN.KMAF.FL.W.0019.000000T0000Z-070802T0834Z/ /CSTT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 851 AM CDT TUE JUL 31 2007 THE FLOOD WARNING IS CANCELLED FOR THE RIO GRANDE AT CASTOLON RIVER GAUGE. * AT 8:00 AM TUESDAY THE STAGE WAS 9.6 FEET (2.9 METERS). * FLOOD STAGE IS 15.0 FEET (4.6 METERS). * FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE AT 11.5 FEET (3.5 METERS). THE RIVER WILL FALL TO 1.0 FEET (0.3 METERS) BY THIS EVENING. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Jul 31, 5:17 AM CDT, 14 minutes earlier.
Area forecast discussion, Jul 31, 5:17 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
517 AM CDT TUE JUL 31 2007
.DISCUSSION...
IMPACT HYDROMETEOROLOGICAL CONCERNS OVER THE NEXT FEW DAYS INCLUDE THE
POTENTIAL FOR HEAVY RAINFALL...FLASH FLOODING...AND MAINSTEM
FLOODING ALONG THE RIO GRANDE.
WATER VAPOR IMAGERY THIS MORNING INDICATES A BROAD UPPER LEVEL
CYCLONIC CIRCULATION CENTERED NEAR BIG BEND NATIONAL PARK.
CONSIDERABLE MOISTURE THROUGHOUT THE COLUMN IS NOTED WITHIN THIS
CIRCULATION...WITH PRECIPITABLE WATER VALUES BETWEEN 3 AND 5 CM
OBSERVED ACROSS THE SOUTHERN HIGH PLAINS. THE UPPER LOW IS
FORECAST TO MIGRATE NORTHWEST OVER THE NEXT DAY AND A HALF...
AND LIFT ASSOCIATED WITH DCVA AHEAD OF THIS SYSTEM WILL SERVE TO
MAINTAIN MODEST LIFT ACROSS MUCH OF THE CWFA. DAYTIME HEATING WILL
ACT ON THIS MOIST AND UNSTABLE AIRMASS TO INCREASE COVERAGE AND
INTENSITY OF CONVECTION...WITH THE BEST AREAS OF CONVECTION
EXPECTED THIS AFTERNOON AND EVENING OVER AND JUST EAST OF THE
MOUNTAINS. LOW LEVEL FLOW IS EXPECTED TO BACK A BIT AHEAD OF THE
NORTHWESTWARD PROPAGATING UPPER LOW...SUPPORTING SOME UPSLOPE
FOCUS FOR CONVECTION. THIS ALONG WITH A NET STORM MOTION TOWARD
THE NORTH WOULD FAVOR TRAINING OF CONVECTION FROM THE DAVIS
MOUNTAINS NORTH ACROSS THE GUADALUPES...PROVIDING A FAVORABLE
SETUP FOR FLASH FLOODING. FARTHER SOUTH...OVER THE BIG BEND EAST
ACROSS THE LOWER TRANS PECOS...OVERALL SLOW MOVEMENT OF STORMS IN THIS
MOISTURE RICH ENVIRONMENT LIKEWISE FAVORS FLASH FLOODING
POTENTIAL. CONVECTION SHOULD BEGIN TO WANE WITH LOSS OF SENSIBLE
HEATING THIS EVENING...BUT WILL NOT ALTOGETHER DISSIPATE
OVERNIGHT. FLASH FLOOD GUIDANCE VALUES BETWEEN 1 AND 2 CM ARE
NOTED ACROSS MUCH OF THE AREA...AND FACTORING IN TERRAIN SUGGESTS
THAT THERE EXISTS A HIGH LIKELIHOOD OF FLASH FLOODING GENERALLY
ALONG AND WEST OF THE PECOS. CONSEQUENTLY...WEVE RECONFIGURED THE
FLASH FLOOD WATCH TO INCLUDE THOSE ZONES ALONG AND WEST OF THE
PECOS AND HAVE EXTENDED THE WATCH OUT THROUGH 1000 UTC WEDNESDAY.
A SIMILAR SETUP OCCURS WEDNESDAY INTO THURSDAY...WITH WEAK DEEP
LAYER LIFT OCCURRING IN CONCERT WITH DAYTIME HEATING...OROGRAPHY...AND
ABUNDANT TROPOSPHERIC MOISTURE. AS A RESULT...THE THREAT OF FLASH
FLOODING WILL LIKELY PERSIST ACROSS PORTIONS OF THE CWFA WEDNESDAY
AND THURSDAY...AND THE FLASH FLOOD WATCH MAY NEED TO BE EXTENDED BY
LATER SHIFTS. THE FOCUS FOR HEAVY RAINFALL WILL REMAIN ANCHORED
NEAR THE MOUNTAINS WEDNESDAY...SHIFTING NORTH AND EAST ACROSS THE
PERMIAN BASIN THURSDAY WHERE SOME LOW LEVEL CONVERGENCE IS
INDICATED. BY 0000 UTC FRIDAY...STORM TOTAL PRECIPITATION IS
FORECAST TO EXCEED 2.5 CM OVER MUCH OF THE CWFA...WITH OVER 5.0
CM/60 HOURS POSSIBLE FROM THE BIG BEND NORTH ACROSS THE DAVIS AND
GUADALUPE MOUNTAINS.
THEREAFTER...THE MOIST AXIS SHIFTS WEST TOWARD THE WEEKEND AS DRY
AIR ALOFT BEGINS TO MOVE IN FROM THE SOUTHEAST AND UPPER RIDGING
INCREASES OVER THE EASTERN CONUS. HARD TO HAVE MUCH CONFIDENCE
RIGHT NOW IN THE PLACEMENT OF SHORTWAVE TROUGHS BEYOND THURSDAY...
TROUGHS THAT LIKELY WILL BE AFFECTED IF NOT CREATED BY PREVIOUS
CONVECTIVE COMPLEXES...AND SO CLIMATOLOGY SUGGESTS THE MOUNTAINS
AND ADJACENT PLAINS AS BEING THE PREFERRED AREAS FOR DIURNALLY-
DRIVEN CONVECTION THROUGH THE WEEKEND.
NEEDLESS TO SAY...RAIN AND CLOUD COVER WILL MODULATE TEMPERATURES
OVER THE NEXT FEW DAYS...WITH EVAPOTRASPIRATIVE COOLING TAKING THE
EDGE OFF OF ANY SUBSTANTIAL WARMUP THIS WEEKEND AS UPPER HEIGHTS
INCREASE OVER THE EAST. AS A RESULT WEVE STAYED CLOSE TO THE COOL
SIDE OF THE GUIDANCE ENVELOPE FOR HIGHS THROUGH FRIDAY...THEN SHAVING
OFF A FEW DEGREES THEREAFTER. GUIDANCE LOWS CONTINUE TO EXHIBIT A
SLIGHT WARM BIAS AND HAVE ACCOUNTED FOR THIS IN THE GRIDS. CURRENT
THINKING IS THAT THERE WILL BE THE POTENTIAL FOR HEAVIER QPF ALONG
AND EAST OF THE GUADALUPE AND DAVIS MOUNTAINS THIS AFTERNOON OWING
TO TRAINING AND OROGRAPHY...AND AS SUCH HAVE INCREASED AMOUNTS
OVER HPC QPF GUIDANCE FROM THE DAVIS MOUNTAINS NORTH ACROSS EDDY COUNTY.
OTHERWISE ONLY SLIGHT MODIFICATIONS TO HPC QPF WERE MADE. POP GRIDS
WERE DRAWN TO CORRESPOND WITH QPF...AND MODERATE/HEAVY PRECIP
INTENSITY IN THE WX GRIDS ARE INDICATED WHERE QPF EXCEEDS 0.10
INCH/6 HR AND 0.30 INCH/6 HR...RESPECTIVELY. LASTLY...WE SEE LITTLE
REASON TO DEVIATE STRONGLY FROM A BLEND OF THE GFS AND GFS MOS FOR
WINDS AND DEWPOINTS. WE DID MAKE AN EFFORT TO KEEP GAP WINDS THROUGH
GUADALUPE PASS FROM BIASING WIND FORECASTS NORTH AND SOUTH ACROSS
THE GUADALUPE AND DELAWARE RANGES...AND WE DID ATTEMPT TO REDUCE
THE NOCTURNAL WIND BIAS EXHIBITED BY THE GFS.
.HYDROLOGY...
STARTING TO SEE RISES ALONG THE RIO GRANDE AS RUNOFF FROM SMALLER
STREAMS IS ROUTED DOWN THE RIVER. AS WE HAVE HIGH CONFIDENCE IN
ADDITIONAL HEAVY RAINS OVER CONTRIBUTING BASINS...THE THREAT OF
RIVER FLOODING FROM CANDELARIA DOWNSTREAM THROUGH PRESIDIO...
LAJITAS...AND BIG BEND NATIONAL PARK WILL INCREASE THROUGH FRIDAY.
HARD TO SAY RIGHT NOW WHAT THE MAGNITUDE OF RISES ALONG THE RIO
GRANDE WILL BE...BUT WE WOULD NOT BE SURPRISED TO SEE A FEW FORECAST
POINTS GO INTO MODERATE FLOOD SOMETIME LATE WEDNESDAY INTO
THURSDAY. IF THIS SCENARIO PLAYS OUT AS ANTICIPATED...ELEVATED FLOWS
ALONG THE RIO GRANDE WILL BE LIKELY THROUGH THE WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 82 67 83 70 / 50 40 70 50
CARLSBAD NM 83 66 87 70 / 70 60 40 40
DRYDEN TX 86 71 90 71 / 60 50 50 30
FORT STOCKTON TX 83 69 87 70 / 70 60 60 40
GUADALUPE PASS TX 77 61 82 65 / 80 60 40 40
HOBBS NM 82 67 84 68 / 60 50 50 50
MARFA TX 76 60 81 65 / 80 60 50 40
MIDLAND INTL AIRPORT TX 85 69 85 69 / 50 50 70 50
ODESSA TX 85 71 85 69 / 60 50 70 50
WINK TX 88 70 91 71 / 60 60 60 60
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 6 AM THIS MORNING TO 4 AM MDT WEDNESDAY
FOR THE FOLLOWING ZONES...EDDY COUNTY PLAINS...GUADALUPE
MOUNTAINS OF EDDY COUNTY.
TX...FLASH FLOOD WATCH FROM 7 AM CDT /6 AM MDT/ THIS MORNING TO 5 AM
CDT /4 AM MDT/ WEDNESDAY FOR THE FOLLOWING ZONES...BIG BEND
AREA...DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...
MARFA PLATEAU...PECOS...PRESIDIO VALLEY...REEVES COUNTY AND
UPPER TRANS PECOS...TERRELL...VAN HORN AND HIGHWAY 54
CORRIDOR.
&&
49/70Hazardous weather outlook, Jul 31, 5:00 AM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 500 AM CDT TUE JUL 31 2007 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-011000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 500 AM CDT TUE JUL 31 2007 /400 AM MDT TUE JUL 31 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT THE CONCERN FOR HEAVY RAIN REMAINS HIGH ACROSS THE LOWER TRANS PECOS EXTENDING WEST INTO THE MOUNTAINS AND NORTHWARD THROUGH THE UPPER TRANS PECOS INCLUDING PARTS OF THE SOUTHEAST NEW MEXICO PLAINS. A FLASH FLOOD IS IN EFFECT THROUGH TONIGHT FOR THESE AREAS. RICH ATMOSPHERIC MOISTURE AND ANTECEDENT SOIL MOISTURE SUGGEST THAT HEAVY DOWNPOURS WILL RESULT IN THE DEVELOPMENT RUNOFF QUICKLY LEADING TO FLOODING OR FLASH FLOODING. SOME OF THE STRONGER CELLS MAY HAVE STRONG DOWNBURST WINDS TO 55 MPH ALONG WITH REDUCED VISIBILITIES IN THE HEAVY RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLOW CHANGING PATTERN IS EVIDENT ACROSS THE AREA AND THE CHANCE OF HEAVY RAIN WILL REMAIN THE FORECAST THROUGH THURSDAY. FLOODING AND FLASH FLOODING OF URBAN AND RURAL AREAS...INCLUDING RIVERS AND TRIBUTARIES WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER LOCAL OFFICIALS SHOULD BE PREPARED FOR THE POSSIBILITY OF FLOODING AND FLASH FLOODING THROUGH THURSDAY. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 4:48 AM CDT | Flash Flood Watch | MAF | Pecos, Terrell | 24 hr |
| Jul 31, 4:55 PM CDT | River Flood Warning | MAF | Presidio | 18 hr |
Nearby
River Flood Warnings in Texas, 2007Every river flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.